Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 12, 2017Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 12, 2017, 12:20 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 12:20 AM EDT (04:20 UTC)
Expired
Aug 12, 2017, 1:15 AM EDT
In force
55 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

606 
WWUS81 KBUF 120420
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT SAT AUG 12 2017

NYZ007-120515-
Jefferson-
1220 AM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON COUNTY...

At 1219 AM EDT, a strong thunderstorm was located over Cedar Point
State Park, or 20 miles northwest of Watertown, moving northeast at
25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Grindstone and Fishers
Landing.

This includes Interstate 81 between exits 50 and 52.
 
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4440 7583 4439 7584 4434 7573 4413 7617
      4420 7627 4421 7621 4424 7617 4429 7615
      4430 7610 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0419Z 229DEG 23KT 4421 7615 

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 11, 10:40 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 11, 10:40 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1040 PM EDT Fri Aug 11 2017

.SYNOPSIS...
Low pressure will slowly move across the Great Lakes region before
exiting through Quebec on Sunday. While the weekend will not be a
washout, there is a chance of showers and thunderstorms through
Saturday, with warm yet seasonable temperatures. This will be
followed by mainly dry weather and slightly cooler temperatures
for Sunday and into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
For the rest of tonight...scattered convection should generally
tend to diminish from southwest to northeast following the passage
of a mid level shortwave...and with the arrival of drier air and
subsidence in its wake. The one exception to this will be across
extreme far western New York...where an approaching surface cold
front should help to kick off a few additional showers and isolated
storms overnight as it interacts with the warm waters of Lake Erie.
Otherwise it will be another warm and moderately sticky night with
a warm and somewhat humid airmass remaining in place out ahead of
the cold front...with overnight lows mostly ranging between the
lower and middle 60s.

On Saturday, the best moisture and instability axis ahead of the
upper level low will shift eastward across central and eastern NY,
which matches well with SPC's marginal risk outline. Thus any
stronger thunderstorm activity will be most numerous mainly east of
the Finger Lakes into the North Country. Will mention small hail and
gusty winds for the eastern Lake Ontario region. However, isolated
to scattered showers will remain over WNY with the steeper mid-level
lapse rates in the vicinity of the trough axis. Cold air advection
behind the frontal passage will help steepen low-level lapse rates
from west to east Saturday afternoon and evening, which will help
winds mix down especially over the lower Great Lakes, with winds to
around 20 mph. This will make for a breezy afternoon as 850 mb
temperatures fall to around +10C. High temperatures will be limited
to the low to mid 70s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A weak...secondary cold front could touch off a few light showers
over our region Saturday evening...then as we progress through the
overnight...the cooler air in its wake will deepen to the point
where it could support some nuisance lake effect rain showers. Since
both instability and synoptic moisture will be limited...pops will
only range from slgt chc southeast of Lake Erie to low chc east-
southeast of Lake Ontario where a longer fetch should benefit any
lake induced convection. One last area of shower activity will be
from the Tug Hill northward where a short window of upslope flow
could allow for a few showers.

On Sunday...any weak disorganized lake effect early in the morning
will quickly give way to plenty of sunshine. Subsidence found
between two strong shortwaves will combine with expansive surface
high pressure centered over the Upper Mississippi Valley to provide
our region with fair weather. H85 temps in the vcnty of 12c will
allow afternoon temperatures to climb into the mid to upper 70s.

The large surface high will drift east across all of the Great Lakes
region Sunday night. This will provide us with generally star filled
skies and comfortable overnight temperatures in the 50s.

While the area of high pressure will remain firmly in control of our
weather on Monday...the passage of a 'dry' shortwave to our north
will encourage more cloud cover (cumulus build up) than the day
before. Max temps will be in the upper 70s to near 80.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
After several days of high pressure over the region...courtesy of a
blocked mid level flow...the pattern will gradually become quite
progressive. An omega block over the northern latitudes will become
pinched off over the Lower 48...and this will leave a quasi-zonal
flow over the Great Lakes region for the latter portion of the week.
This will be favorable for the passage of at least one front...with
an increasing chance for showers by the end of the week.

Temperatures during this period will average near to just above mid
August normals.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through the course of tonight...scattered showers and isolated storms
will largely tend to diminish from southwest to northeast following
the passage of a mid level disturbance. The one exception to this will
be across extreme far western New York...where an approaching surface
cold front will help to kick off a few additional showers and storms
overnight as it interacts with the warm waters of Lake Erie. In terms
of flight conditions...largely VFR conditions will continue to predominate
through the early overnight hours...before low level moisture pooling
along/out ahead of the aforementioned cold front results in the
development of IFR/MVFR ceilings across far western New York overnight.
At this point the best chances for IFR appear to lie across the higher
terrain of the Southern Tier...with MVFR ceilings more likely in and
around KBUF/KIAG.

On Saturday...the surface cold front will slowly push eastward across
the area. With renewed daytime heating...initially scattered showers
and isolated storms along the boundary during the morning will both
become more numerous as the front crosses the eastern Finger Lakes
and North Country during the afternoon...where a few storms could
produce locally gusty winds and some small hail. With respect to
flight conditions... areas of IFR/MVFR across far western New York
at the start of the day should improve back to VFR following the
passage of the cold front... while the remainder of the region
should see a continuation of general VFR conditions...albeit with
brief/localized reductions to IFR/MVFR possible within any heavier
showers and storms.

Outlook...
Sunday...A chance of morning showers across eastern
sections...otherwise mainly VFR. Monday through Wednesday...Mainly
VFR.

&&

.MARINE...
A low pressure system will track north of the lower Great Lakes
through the weekend. Winds and waves will remain light through
Friday night with scattered showers and thunderstorms. A cold front
will cross the lower Great Lakes Saturday and Saturday night with
winds and wave possibly reaching small craft conditions Saturday
afternoon and night. High pressure will then build in Sunday through
Monday with decreasing wind and wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH/JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...CHURCH
Hazardous weather outlook, Aug 11, 4:48 AM EDT, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
448 AM EDT Fri Aug 11 2017

NYZ001>008-010>014-019>021-085-120900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
448 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will form through the day today, with
chances for storms to remain across the region into the evening.
While the bulk of this activity will be garden variety, there will be
marginal conditions for a few strong to severe storms with gusty
winds, heavy rain and hail the threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
448 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will form through the day today, with
chances for storms to remain across the region into the evening.
While the bulk of this activity will be garden variety, there will
be a small chance for a few strong to severe storms with gusty winds
and heavy rain the threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 12, 12:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1220 AM EDT SAT AUG 12 2017

NYZ007-120515-
Jefferson-
1220 AM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON COUNTY...

At 1219 AM EDT, a strong thunderstorm was located over Cedar Point
State Park, or 20 miles northwest of Watertown, moving northeast at
25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clayton, Kring Point State Park, Wellesley Island State Park, Cedar
Point State Park, Redwood, Alexandria Bay, Grindstone and Fishers
Landing.

This includes Interstate 81 between exits 50 and 52.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4440 7583 4439 7584 4434 7573 4413 7617
      4420 7627 4421 7621 4424 7617 4429 7615
      4430 7610 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 0419Z 229DEG 23KT 4421 7615

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:39 PM EDTSpecial Marine WarningBUF96 min
Aug 12, 4:38 AM EDTBeach Hazards StatementBUFChautauqua, Erie18 hr
Aug 12, 4:39 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:21 PM EDTSpecial Weather StatementBUFOntario24 min
Aug 12, 1:42 PM EDTSpecial Weather StatementBUFOswego48 min
Aug 12, 1:45 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne60 min
Aug 12, 2:40 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego65 min
Aug 12, 3:23 PM EDTSevere Thunderstorm WarningBUFLewis24 min
Aug 12, 3:38 PM EDTSpecial Weather StatementBUFNiagara37 min
Aug 12, 5:10 PM EDTSpecial Weather StatementBUFNiagara, Orleans50 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF31 min
Aug 12, 6:57 PM EDTSpecial Marine WarningBUF63 min
Aug 12, 7:02 PM EDTSpecial Weather StatementBUFErie28 min
Aug 12, 7:32 PM EDTSpecial Weather StatementBUFWyoming28 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.